W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Hernia (2240)
| Date of Event |
12/09/2009
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009 and (b)(6) 2013, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, revision surgery, chronic abdominal pain, surgery to remove mesh, adhesions, component separation.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 06: (b)(6) hospital.(b)(6), md.History and physical [h&p].Chief complaint [cc]: ¿this is a 41-year-old white male complaining of left lower quadrant pain and abdominal pain for approximately 2 days.¿ history of present illness [hpi].¿the patient complained that the pain is very severe in intensity and has been continuous, not accompanied with nausea or vomiting.He had 1 episode of diarrhea yesterday.The patient complained that the pain was so bad he had to come to the emergency department.The patient has been diagnosed to have diverticulitis in the past.Approximately a year ago he was treated in the hospital for 4 days and the patient improved.The patient had approximately a total of 14 days of cipro and flagyl and then later on in april he had another episode that was of similar characteristics, which was treated as an outpatient with improvement.The patient states he had a colonoscopy done by dr.Chennault in august of last year that showed diverticulosis all through the colon.¿ ¿abdomen - soft with generalized tenderness, especially in the left lower quadrant and suprapubic area.¿ diagnosis: ¿abdominal pain, acute diverticulitis.¿ plan: ¿the patient will be admitted to the hospital for observation.He will be started on i.V.Flagyl and cipro and the patient will be scheduled for an abdominal and pelvis ct scan.¿ ¿ (b)(6) 2006 ¿ (b)(6) 2006: central peninsula general hospital.Inpatient hospitalization.- (b)(6) 2006: (b)(6), md.Discharge summary.¿the patient was admitted because of abdominal pain and the patient was diagnosed to have diverticulitis.Hospital course: the patient had a ct of the abdomen, which showed normal findings.Abdominal ct findings consisted of distal descending and sigmoid colon diverticulosis and diverticulitis.The ct of the pelvis is compatible with a diagnosis of acute diverticulitis of the sigmoid colon.The patient had blood work, which shows a cmp that was normal with slight elevation of glucose.Because of the blood sugar a urinalysis was obtained.The patient had a cbc that showed a white count of 13,300 with 79 neutrophils and 9 lymphocytes.The patient was started on cipro and flagyl and was kept npo.Two days after admission the patient started having more severe pain and a consultation with dr.(b)(6) was obtained, who felt that the patient has acute diverticulitis and the patient should not have surgery at this time, suggested to continue with the antibiotics until the patient cools off and then later on schedule to have the sigmoid resection.The patient started improving.The abdominal pain slowly started resolving and his temperature started to come down.The white count also was coming down but the patient had slow recovery.The patient had another ct of the abdomen done on (b)(6) 2006 which showed distended loops of the small bowel, suggesting some degree of obstruction.Ct of the pelvis showed left lower colon diverticulosis, consistent with distal ascending diverticulitis.The patient at that time was passing gas and had been afebrile and it was felt that the patient was doing significantly better.The white count was coming down to normal and finally on (b)(6) 2006 the patient was started on liquids, which was well tolerated.Discharge instructions: the patient was discharged home to be followed by my office in ten days and also to be seen by dr.(b)(6) for consideration of the surgery.The patient was discharged on a regular diet.The patient was advised if he started having more abdominal pain or elevated temperature he should be seen in the office before his scheduled appointment or he needs to come to the emergency department for evaluation.Discharge medications: cipro 500 mg b.I.D.And flagyl 500 mg four times a day.Discharge diagnosis: acute diverticulitis of the sigmoid colon.¿ ¿ (b)(6) 2006: (b)(6) hospital.(b)(6) , md.H&p.¿(b)(6) is a 41-year-old male who has been referred by (b)(6), m.D.For left lower quadrant abdominal pain and three episodes of diverticulitis with ct findings of diverticulitis without abscess or perforation.He was most recently admitted to the hospital on (b)(6) 2006.He responded well to nonoperative treatment.Ct scan was done which showed diverticulitis at the sigmoid colon.He has had a prior colonoscopy which showed diffuse diverticula throughout the colon.¿ ¿plan: with three attacks in this 41-year-old male of diverticulitis, i recommend that he have a sigmoid resection with end-to-end anastomosis.That operation was explained to him in detail and i have explained the anticipated operative and postoperative course, the anastomosis that is used, the possibly, although slight, of a temporary colostomy.He understands these things and wishes to proceed.I will set him up for a sigmoid colectomy next week.¿.¿ (b)(6) 2006 ¿ (b)(6) 2006: (b)(6) hospital.Inpatient hospitalization.- 3/14/06: (b)(6), do.Operative report.Procedure: sigmoid colectomy with stapled end-to-end anastomosis (29 mm).Preoperative diagnosis: diverticulosis of the colon with three episodes of sigmoid diverticulitis in the past 8 months.Postoperative diagnosis: same with inflammatory diverticulitis of the pelvis which seems to have resolved into fibrotic type of reaction involving the sigmoid colon down to the junction of the rectum.Estimated blood loss: 800 cc.Complications: none.- procedure: ¿after informed consent was obtained the patient was taken to the operating room and he tolerated his bowel prep well.He has had a prior colonoscopy by dr.Chennault and was told he had diverticulosis of the entire colon.He has had ct proven episodes of diverticulitis in the past with three episodes in the past 8 months.He was placed under general intubation anesthetic.He was given unasyn 3 gm iv piggyback and flagyl 500 mg iv piggyback on induction of anesthesia.The abdomen was prepped and draped in a sterile fashion.Orogastric tube was placed.Foley catheter was placed.Sequential compression devices were placed.The patient was placed in low stirrups.The abdomen was opened using a midline incision from above the umbilicus to above the symphysis pubis and carried down through skin and subcutaneous tissue to the anterior rectus sheath.The sheath was divided sharply between hemostats and peritoneum elevated between hemostats.The peritoneum was entered and the abdomen was opened along the course of the incision and explored.The patient has sigmoid diverticulosis.I did not appreciate any visible or palpable diverticulosis in the remainder of the colon.The sigmoid colon was mobilized laterally and medially along the mesocolon and dissection was taken down to the pelvis.The patient has a very mobile sigmoid colon and the dissection was done fairly easily.I was careful to stay adjacent to the sigmoid colon.The descending colon was divided at its junction of the sigmoid colon through a window made in the mesentery using a gia instrument.The sigmoid colon was dissected off the mesentery.I divided the mesentery between hemostats and ligated the mesentery with ligatures of 0 vicryl.The patient has a firm mass in the low pelvis, which is consistent with inflammatory fibrotic diverticulosis.I am concerned that this involves the left ureter.I traced the ureter along the retroperitoneum and opened the retroperitoneum to this inflammatory mass.The ureter actually seems to course lateral to this and was identified and protected throughout all portions of the procedure.It was involved in this inflammatory process, however, and i was careful to dissect just adjacent to the bowel wall and actually dissected along the serosa along the muscularis of the bowel where the ureter was involved.Using this technique i was able to get below the inflammatory mass and was careful to preserve the left ureter.I fired a reticulating ta-60 instrument across the rectum below the sigmoid colon and passed the sigmoid colon off to the pathologist.The colon was redundant enough that i did not need to mobilize the splenic flexure to perform a tension-free anastomosis.Please note that in dissecting along this inflammatory mass i encountered the superior rectal artery and encountered very brisk bleeding until it was ligated.I needed to perform precise ligation here and identify this artery, which was a bit difficult in this inflammatory mass.The artery was precisely identified, precisely ligated well away from the ureter but in doing so i lost more blood than usual for a bowel resection.The anesthesiologist estimated blood loss around 800 cc for the entire procedure.There was diffuse ooze along the area of the inflammation.I did not encounter any pus.The ooze was controlled with direct pressure and pinpoint use of the bovie electrocautery unit and hemostasis at the end of the case was excellent.The proximal staple line was removed with a scissors and i sized the bowel to 29 mm using the intraluminal sizers.A 29 mm eea instrument was ordered and the anvil was secured in the sigmoid colon with a pursestring suture of 3-0 prolene.I now double gloved and brought the eea device transrectally into the operative field to the rectal stump.The trocar was now opened bringing the trocar through the distal staple line and the anvil was connected to the trocar and instrument closed to within its firing range.The instrument was fired, opened and removed from the rectum.Two distinct donuts of intact circumferential bowel tissue were identified and sent to the pathologist.The anastomosis was now checked as the first assistant held the bowel proximal to the anastomosis into occlusion with his fingers.The bowel was filled with methylene blue dye under pressure through a foley catheter that was inserted into the rectum.There was a pinpoint leak at the staple line anteriorly and no other leaks were identified.I now re-gloved and re-entered the operative field.The pinhole leak at the anterior staple line was oversewn using 4-0 nurolon suture.The anastomosis is otherwise without leaks.There was no tension on the anastomosis and i am pleased with the anastomosis.The mesentery was now closed along the opening that was formed using 3-0 chromic running suture.There were no mesenteric defects where an internal hernia could form.Before closing this i identified and traced the ureter again to ensure there was no damage.The patient's urinary output has been excellent throughout the case.All seems to be in good order.Hemostasis was now excellent and the abdomen and pelvis were irrigated copiously with normal saline and saline suctioned back out.The subcutaneous tissue was irrigated copiously with saline and skin was closed with skin clips.The patient was brought to the recovery room in stable condition.The patient tolerated the procedure well.All counts have been reported to me as correct x2 prior to leaving the operating room.Estimated blood loss was 800 cc.Vital signs were stable throughout all portions of the procedure.¿.- (b)(6) 2006: (b)(6), md.Pathology report.¿received date: (b)(6) 2006.Specimen: colon, sigmoid, resection.Clinical history: diverticulitis.Preoperative diagnosis: same as above.Operative findings: same as above.Post op diagnosis: same as above.Gross: the specimen container is labeled (b)(6) and colon, sigmoid, resection.The specimen is received in formalin.The specimen consists of a grossly recognizable segment of colon that is 22 cm in length and has not been previously opened.One margin is 6.5 cm in circumference.The other is 4.5 cm in circumference.Both ends have been stapled shut.There are also two rings of tissue that are up to 2.5 cm in dimension and 0.8 cm long.The colon has a pale green-tan mucosa with normal folds.It contains some fecal material.There are numerous large mucosal diverticuli.These consist of large pouches, which push out through the muscularis and into the pericolic adipose tissue.Otherwise the mucosa has a smooth lining.No ulcers, erosions, polyps or masses are identified.There is prominent muscular thickening around the diverticuli.There is a considerable amount of attached adipose tissue.No abscesses are identified.A few pale-tan lymph nodes are identified.None are suspicious.The blocks are submitted as follows: #1-2: margin; #3-7, 9-12: diverticuli; #8: lymph nodes.Microscopic: the sections of the colon have numerous mucosal diverticuli.These consist of mucosal pouches, which push through the muscularis and extend out into the surrounding pericolic adipose tissue.Some of these are surrounded by fairly prominent fibrosis.Between some of these diverticuli there is also muscular hypertrophy.There are also some chronic inflammation and lymphoid aggregates around some of the diverticular mucosa.No ulcers, erosion, dysplasia, polyps or malignancy is identified within the colon.A few benign reactive lymph nodes with lipid granulomas are identified.Diagnosis: colon, sigmoid, resection: extensive diverticulosis and chronic diverticulitis.No ulcers, erosions, polyps, dysplasia or malignancy identified.Lymph nodes, pericolic, part of colectomy: benign lymph nodes with lipid granulomas.¿.- (b)(6) 2006: (b)(6) , do.Discharge summary.Hospital course: ¿his options were discussed with him and he was taken to surgery and sigmoidectomy is performed with an end-to-end anastomosis.His surgery was uncomplicated.He did have greater than usual blood loss secondary to inflammation of the pelvis.There was no purulence encountered and an end-to-end anastomosis was performed.The patient tolerated this very well.His activity and diet were increased as tolerated and by postoperative day #4 he was having bowel movements, eating and tolerating p.O.Pain medicines well.His heart was regular rate and rhythm at discharge.His lungs were clear.His abdomen was soft with no rebound, guarding or rigidity.His incision looks good with no evidence of infections.Discharge instructions: we will remove his surgical clips in the office next week.He will do no lifting, stooping or straining.He may shower and he has tolerated his hospitalization and surgery well.¿.Implant preoperative complaints: ¿ (b)(6) 2006: (b)(6) hospital.(b)(6) , do.H&p.¿(b)(6) is a 42-year-old male who i know well from a prior sigmoid resection for diverticulitis.He has had a bulge to the left side of his incision.On ct he does indeed have what appears to be a small hernia and is not particularly troublesome for him but it seems to be enlarging and becoming more uncomfortable and he would like to have it repaired.¿ primary medical history [pmh]: ¿his medical history is significant for a sigmoid resection in march by me for diverticulitis.Medical history is otherwise significant for anxiety.Otherwise negative.Past surgical history: surgical history is significant for tonsillectomy other than the above.Social history: the patient smokes a pack a day.Drinks two or three drinks of alcohol a day.He works at the borough and does quite a lot of lifting and physical activity as his job.¿ ¿physical examination: physical examination reveals him to be an alert man who is pleasant and cooperative.Heent examination reveals no source of infection.His neck is supple.His heart is regular rate and rhythm.His lungs are clear.His abdomen is soft.There is no rebound, guarding or rigidity.Extremities are without clubbing, cyanosis, or edema.Peripheral pulses are full.He does have a reducible periumbilical incisional hernia.Plan: i have recommended a laparoscopic repair, possible open repair.I have explained that procedure to him in detail.I explained risks versus benefits of this procedure, this specifically being infection, bleeding, problems with mesh, recurrence.Benefits being to reduce this hernia and to keep it from enlarging over time and also decrease the chance of strangulation or incarceration.With these things in mind, full informed consent is obtained and we will proceed to surgery.We are planning to go to surgery on (b)(6) 2006 at 8 a.M.¿.Implant procedure: laparoscopic ventral hernia repair with dual layer mesh, 20 x 30 cm.[implant: gore® dualmesh® plus biomaterial, 1dlmcp07/(b)(4), 20cm x 30cm x 1mm thick.] implant date: (b)(6) 2006 [hospitalization dates (b)(6) 2006] ¿ (b)(6) 2006: (b)(6) hospital.(b)(6) , do.Operative report.Assistant: (b)(6) , md.Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: large ventral incisional hernia.Estimated blood loss: less than 20 cc.Complications: none.¿ wound classification: ¿1 - clean.¿.¿ procedure: ¿after informed consent is obtained the patient is taken to the operating room and placed supinely on the operating table.Ancef 1 gram iv push is administered on induction of anesthetic.The abdomen is prepped and draped in a sterile fashion and a subxiphoid port is placed under direct visualization.The fascia is identified, divided, the peritoneum elevated between hemostats and severed with the scissors.The trocar sheath is passed into the peritoneal cavity.The abdomen is insufflated with carbon dioxide gas to a pressure of 15 mm of mercury.A zero degree laparoscope is passed.The hernia defect is evaluated.I place a right-sided 5 mm port well lateral to the umbilicus.A second 5 mm port is placed in the suprapubic region under direct laparoscopic visualization.Using these ports and a maryland dissector and a harmonic scalpel i take down the adhesions to the hernia defect.These are taken down with the harmonic scalpel and i am careful to insure there is no bowel within the hernia.The defect is large, actually consisting of two or three separate defects, all on midline incision.For this reason a 20 x 30 cm mesh is selected.Six retention sutures are placed circumferentially around this mesh and the mesh introduced through the subxiphoid port and pulled in through the peritoneal cavity under direct visualization through the suprapubic port.The mesh is unrolled in the peritoneal cavity and using a granee needle it is brought into approximation against the anterior abdominal wall circumferentially using granee needle through six separate stab incisions.The mesh is then secured against the abdominal wall with two rows of tacks using a solumesh tacker, keeping the tacks about 1 cm apart.The mesh is in excellent position and the retention sutures are tied down.The hernia defect has been marked on the skin at the beginning of the procedure and the mesh widely covers the defect and in fact covers the entire incisional area.All ports are removed under laparoscopic visualization.Hemostasis is excellent.The subxiphoid port is closed with an [sic] 0 vicryl fascial suture.The skin is closed with skin clips.Sterile dressings are applied.The patient is awakened and brought to the recovery room in stable condition.He has tolerated the procedure well.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.